Wisconsin, 2005

Cold in Wisconsin, December 18 to 19, 2005

December 18 to 19, 2005 · NWS MKX · 20 events in 20 counties and zones

The second cold snap of December, 2005, was a contributing, or secondary factor (indirect) in the death of a homeless man in the city of Milwaukee. He was found frozen on a sidewalk in the downtown area in the early morning of December 19th.

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

The second cold snap of December, 2005, was a contributing, or secondary factor (indirect) in the death of a homeless man in the city of Milwaukee. He was found frozen on a sidewalk in the downtown area in the early morning of December 19th. Media news reports indicated that some water pipes (outside faucet) froze on some homes across south-central and southeast Wisconsin. The average temperature across southern Wisconsin for the first 19 days of December, 2005, was the coldest since the cold December 1985. Across southern Wisconsin on December 18-19, 2005, maximum air temperatures were only in the teens and lows were around zero to 5 below zero, resulting in daily means around 15 to 17 below normal. In addition, cold temperatures occurred during the period of December 6-8, 2005, when daily means were around 20 below normal (maximum temperatures in the teens and lows of zero to 10 below zero).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Dec 17, 1:35 PM CST, 10 hours 25 minutes earlier.

Area forecast discussion, Dec 17, 1:35 PM CST, 10 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
135 PM CST SAT DEC 17 2005

.DISCUSSION...FCST FOCUS MAINLY ON TEMPS IN EXTENDED DRY FORECAST.

REMAINS OF SHARP POSITIVELY TILTED MID LEVEL TROF STRETCHING FROM
THE DKTAS TO NORTH OF LAKE SUPERIOR WILL EVENTUALLY DRIFT SOUTH
THROUGH THE REGION AND SOUTH OF WISCONSIN SUNDAY INTO EARLY
MONDAY. IT/S PASSAGE WILL THEN SET UP A LONG DURATION NORTHWEST FLOW
PATTERN RIGHT INTO NEXT WEEKEND. ATMOSPHERE REMAINS MOISTURE CHALLENGED
THROUGH THE FCST CYCLE PRECLUDING ANY MENTION OF PCPN WITH THE
FIRST TROF PASSAGE SUNDAY AND WITH ANY SUCCEEDING S/W
PERTURBATIONS MOVING THROUGH IN THE NW FLOW NEXT WEEK.

BIGGEST CHALLENGE IS WITH THE TEMPS THE NEXT 48HRS. TEMPS REALLY
FELL WITH CLEARING THIS MORNING. TEMPS NOT RECOVERING VERY MUCH
THIS AFTERNOON DESPITE FULL SUN. WITH CLEAN DRY SNOWPACK WOULD
EXPECT EXCELLENT RADIATIONAL COOLING CONDITIONS THE NEXT COUPLE OF
NIGHTS. WINDS SHOULD DECOUPLE TONIGHT AND WILL THEREFORE GO COLDER
THAN THE NAM MOS WHICH IS THE COLDEST OF THE NAM/GFS/NGM MOS TRIO.
SURROUNDING OFFICES APPEAR TO BE TAKING THE SAME TACK.

EVENTUAL WARM-UP EXPECTED LATE NEXT WEEK AS COLD AIRMASS SLOWLY
ERODES.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DAVIS
Hazardous weather outlook, Dec 17, 5:12 AM CST, 18 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
512 AM CST SAT DEC 17 2005

WIZ046-047-051-052-056>060-062>072-181115-
MARQUETTE-GREEN LAKE-FOND DU LAC-SHEBOYGAN-SAUK-COLUMBIA-DODGE-
WASHINGTON-OZAUKEE-IOWA-DANE-JEFFERSON-WAUKESHA-MILWAUKEE-
LAFAYETTE-GREEN-ROCK-WALWORTH-RACINE-KENOSHA-
512 AM CST SAT DEC 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WISCONSIN...SOUTH CENTRAL WISCONSIN AND SOUTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ643>646-665-181115-
SHEBOYGAN TO PORT WASHINGTON-
PORT WASHINGTON TO NORTH POINT LIGHTHOUSE-
NORTH POINT LIGHTHOUSE TO WIND POINT-
WIND POINT TO WINTHROP HARBOR ILLINOIS-
WISCONSIN ADJACENT OPEN WATERS OF LAKE MICHIGAN TO MID LAKE-
512 AM CST SAT DEC 17 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Marquette

When
December 18, 12:00 AM CST to December 19, 11:59 PM CST
Where
Marquette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Cold/Wind Chill, Green Lake

When
December 18, 12:00 AM CST to December 19, 11:59 PM CST
Where
Green Lake forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Cold/Wind Chill, Fond du Lac

When
December 18, 12:00 AM CST to December 19, 11:59 PM CST
Where
Fond du Lac forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sheboygan

When
December 18, 12:00 AM CST to December 19, 11:59 PM CST
Where
Sheboygan forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

Cold/Wind Chill, Sauk

When
December 18, 12:00 AM CST to December 19, 11:59 PM CST
Where
Sauk forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.427, -89.948 (the zone’s center; the record gives no point)

Cold/Wind Chill, Columbia

When
December 18, 12:00 AM CST to December 19, 11:59 PM CST
Where
Columbia forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.467, -89.334 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dodge

When
December 18, 12:00 AM CST to December 19, 11:59 PM CST
Where
Dodge forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Cold/Wind Chill, Washington

When
December 18, 12:00 AM CST to December 19, 11:59 PM CST
Where
Washington forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Cold/Wind Chill, Ozaukee

When
December 18, 12:00 AM CST to December 19, 11:59 PM CST
Where
Ozaukee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Cold/Wind Chill, Iowa

When
December 18, 12:00 AM CST to December 19, 11:59 PM CST
Where
Iowa forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.001, -90.135 (the zone’s center; the record gives no point)

Cold/Wind Chill, Dane

When
December 18, 12:00 AM CST to December 19, 11:59 PM CST
Where
Dane forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.067, -89.418 (the zone’s center; the record gives no point)

Cold/Wind Chill, Jefferson

When
December 18, 12:00 AM CST to December 19, 11:59 PM CST
Where
Jefferson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.021, -88.776 (the zone’s center; the record gives no point)

Cold/Wind Chill, Waukesha

When
December 18, 12:00 AM CST to December 19, 11:59 PM CST
Where
Waukesha forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.018, -88.304 (the zone’s center; the record gives no point)

Cold/Wind Chill, Milwaukee

When
December 18, 12:00 AM CST to December 19, 11:59 PM CST
Where
Milwaukee forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
43.022, -87.929 (the zone’s center; the record gives no point)

Cold/Wind Chill, Lafayette

When
December 18, 12:00 AM CST to December 19, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.661, -90.132 (the zone’s center; the record gives no point)

Cold/Wind Chill, Green

When
December 18, 12:00 AM CST to December 19, 11:59 PM CST
Where
Green forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.680, -89.602 (the zone’s center; the record gives no point)

Cold/Wind Chill, Rock

When
December 18, 12:00 AM CST to December 19, 11:59 PM CST
Where
Rock forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.671, -89.072 (the zone’s center; the record gives no point)

Cold/Wind Chill, Walworth

When
December 18, 12:00 AM CST to December 19, 11:59 PM CST
Where
Walworth forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.669, -88.542 (the zone’s center; the record gives no point)

Cold/Wind Chill, Racine

When
December 18, 12:00 AM CST to December 19, 11:59 PM CST
Where
Racine forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.730, -87.812 (the zone’s center; the record gives no point)

Cold/Wind Chill, Kenosha

When
December 18, 12:00 AM CST to December 19, 11:59 PM CST
Where
Kenosha forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.573, -87.840 (the zone’s center; the record gives no point)

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, December 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483026, 5483027, 5483028, 5483029, 5483030, 5483031, 5483032, 5483033, 5483034, 5483035, 5483036, 5483128, 5483129, 5483130, 5483131, 5483132, 5483133, 5483134, 5483135, 5483136.